Mezavant/mesalamine withdrawal?

Do you suffer from Crohn's/Colitis or IBS. If you are looking for info on how to deal with an anal fissure with these ailments, or just wanting to share your experiences, then this is the place.

Return to Crohn's/Colitis & IBS



Mezavant/mesalamine withdrawal?

Postby GilmoreGirl » 14 Feb 2017, 07:36

Hi,

I've been taking 2 pills of mezavant every day for 3 or 4 years. When I began taking it, I noticed a quick reduction in my stomach pain from ibs. At the time, I did have mild inflammation in the colon.

At my last visit to my GI, he suggested I stop the mezavant. He has prescribed amytriptiline for me. However, I have not started it as I'm already taking morphine (both are constipating) for severe fissure pain, and I don't want to injure the fissure area more.

Since stopping the mezavant, I've had constant (even all night) stomach cramping and pain. Upper and lower GI pain, doesn't matter if I've eaten or not the pain is constant and sharp. I'm not sure if this is due to stopping the mezavant or from taking morphine and miralax. Just to note - I'm not currently constipated, the miralax works like a charm, so that is not what is causing pain.

Thanks for your advice

GG
GilmoreGirl
VIP
 
Posts: 694
Topics: 18
Joined: 19 Oct 2016, 18:59
Has thanked: 39 times
Been thanked: 49 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby chachacha » 14 Feb 2017, 09:24

I would say that your pain is definitely related to stopping the mezavant and I would ask your doctor to reconsider the change of medications, because you're not willing to take the replacement (amytriptiline) because it might cause you to become constipated.
Fissure since about 2007
Fissure diagnosed in 2011
Diltiazem for two years - didn't work well
LIS January, 2015
Hemorrhoidectomy December, 2017
chachacha
Moderator
 
Posts: 964
Topics: 19
Joined: 16 Jun 2013, 16:00
Location: Canada
Has thanked: 26 times
Been thanked: 172 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby Mypoorbutt » 14 Feb 2017, 12:15

Hi GG I have had mezavant in the past and can say that I had to wean off it not stop full on as it gave me really bad stomach cramps as a withdrawal effect.
I would suggest giving the amytriptiline a go Hun as my friend is on it and she has never got constipated and I know I'm weird lol...but I have it with codeine and loperamide and I don't get constipated. It's worth a try maybe as I know it's helped a few people with IBS cramps....hasn't done a thing for mine though lol.
Mypoorbutt
Moderator
 
Posts: 1870
Topics: 19
Joined: 25 Nov 2015, 14:10
Has thanked: 16 times
Been thanked: 205 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby GilmoreGirl » 14 Feb 2017, 12:26

Thanks guys. I have about 6 months worth of mezavant already (the pharmacy gives it to me in bulk) so I think I will just continue to take it as it has no side effects for me. It's good to know that you had similar withdrawal symptoms mpb - hopefully going back on them will have me better in a few days.

I will try the amitryptiline - has it helped your friend with pain?

I will call my GI's office for an appointment or just to leave him a message on the current situation...but I doubt I will get any appointment at all with him for a least a couple months. I do have a referral to another GI and am waiting for their call...but again, nobody is quick.

Thanks again
GilmoreGirl
VIP
 
Posts: 694
Topics: 18
Joined: 19 Oct 2016, 18:59
Has thanked: 39 times
Been thanked: 49 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby Mypoorbutt » 14 Feb 2017, 14:49

At least you still have some at hand, the stomach cramps from withdrawal were nearly as bad as my actual crohns flares.
Yes my friend says they have been the best for her IBS cramps, like I say they haven't touched mine but then I have a few things going off...I know a few people on my IBS forums that swear by amytriptiline for the way it reduces the cramps...for me it's mainly that most of the time it does slow me down...but my friend who takes it loves it and she is inclined to be constipated....I think the best thing about it and why it's so often given for IBS is that it's works with what you need.
Mypoorbutt
Moderator
 
Posts: 1870
Topics: 19
Joined: 25 Nov 2015, 14:10
Has thanked: 16 times
Been thanked: 205 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby GilmoreGirl » 15 Feb 2017, 09:19

Thanks mbp. I may try it tonight - worst case if it is too constipating I will stop taking it. I took the mezavant yesterday morning and actually had an ok evening - not 100% but ok. Not feeling to great this morning but just took the mezavant again. I'm hoping that it's just taking a little while to get back to normal. I can deal with either the fissure or the horrible cramps - but both together is just unbearable. Maybe the amitryptiline will be my saving grace.
GilmoreGirl
VIP
 
Posts: 694
Topics: 18
Joined: 19 Oct 2016, 18:59
Has thanked: 39 times
Been thanked: 49 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby Mypoorbutt » 15 Feb 2017, 11:27

Hi GG,
You could always start with half a tablet that's what I always do as I never know how my liver or colon will react...I took half an amytriptiline for about 4 days then moved up. If I go above 2 I end up going multiple times but 1 and a half tablets slow me down....it's quite strange but hey I think that's just me lol
When are you going to see about having LIS Hun as that will probably sort at least half of this out for you
Mypoorbutt
Moderator
 
Posts: 1870
Topics: 19
Joined: 25 Nov 2015, 14:10
Has thanked: 16 times
Been thanked: 205 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby GilmoreGirl » 16 Feb 2017, 11:12

3 days back on mezavant and still having tummy troubles. I took half of an amitryptiline last night and it really helped me have a good sleep. I'm a little drowsy and dizzy this morning but not horrible. It did seem to back me up a little - I was able to go this morning but it required more effort than usual and I'm having lots of butt pain now.

I'm between two minds here - either try and take less morphine and less miralax and continue to take amitryptiline (which hopefully will prevent morphine withdrawal diarrhea) to try and give my digestive system a break

OR take all of it and increase the amount of miralax to keep things moving smoothly.

I am in a fair bit of pain so morphine is very helpful and does help me get through the day and to appointments if required. Also, if I am going to have LIS soon, it is likely that I will just have to go back on the pain meds at least for a few days.

My worry is that my system doesn't like the miralax...it seems to work brilliantly but it may be causing the cramps.

Argh what a mystery. I will try phoning my gastro today. Can't wait to see the surgeon next week.
GilmoreGirl
VIP
 
Posts: 694
Topics: 18
Joined: 19 Oct 2016, 18:59
Has thanked: 39 times
Been thanked: 49 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby Mypoorbutt » 17 Feb 2017, 06:45

Hi GG,
You sound like me trying to walk a tightrope of the different meds that we are on to fin that elusive happy medium.
It's hard to suggest anything but maybe just taking out one dose of your morphine may help....I have stopped my morphine unless I have a bad flare as I really don't want to be on it unless I really have too....but mine is not for pain so I guess that makes a huge difference.
I hop you get you LIS soon Hun as its really not fair to be left like this
Mypoorbutt
Moderator
 
Posts: 1870
Topics: 19
Joined: 25 Nov 2015, 14:10
Has thanked: 16 times
Been thanked: 205 times
Gender: Female

Re: Mezavant/mesalamine withdrawal?

Postby GilmoreGirl » 17 Feb 2017, 10:59

That's exactly it mbp - glad somebody understands but sorry you have this trouble also. The fissure is enough to deal with.

I am trying to limit the morphine - I will keep it to one pill today - I take half in the am before bm ( much needed these days) and half in the evening, but if I don't need the evening dose I will try and just use Tylenol.

I do think the miralax is part of the issue - I took a little bit larger of a dose last night and have horrible cramps this morning and several large bowel movements bristol 3-4. And I'm hardly eating...so I don't know why the excessive bowel movements (ensure shake in the morning, protein shake with banana in the evening and maybe one small piece of gluten free toast)...

Anyways, if I can reduce the morphine I can reduce the miralax - hopefully I can get this under control before LIS.

Mbp - how much pain after LIS was from your incision? I'm wondering, since I don't have an open active fissure, if I will even have to worry as much about bms after the surgery...I keep worrying that if I can't get them under control, the incision won't heal...but from what I've read the cut is to the side of the anus?

Sorry for the long post...days are feeling very long and tiring, it helps to vent and I so greatly appreciate you taking the time to read and respond
GilmoreGirl
VIP
 
Posts: 694
Topics: 18
Joined: 19 Oct 2016, 18:59
Has thanked: 39 times
Been thanked: 49 times
Gender: Female


  • Similar Topics
    Replies
    Views
    Last post

Return to Crohn's/Colitis & IBS



Who is online

Users browsing this forum: No registered users and 0 guests